Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 588, NWS Goodland, KS

September 22, 2016Sherman County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 22, 2016, 6:36 PM MDT for Sherman County, Wallace County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2016, 6:36 PM MDT (00:36 UTC)
Expired
Sep 22, 2016, 7:00 PM MDT
In force
24 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 21 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
556 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS53 KGLD 230036
SVRGLD
KSC181-199-230100-
/O.NEW.KGLD.SV.W.0588.160923T0036Z-160923T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT THU SEP 22 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
  SHERMAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 700 PM MDT

* AT 636 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
  KANORADO...MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GOODLAND...KANORADO...RULETON AND EDSON. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 32.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3908 10205 3938 10205 3957 10188 3937 10139
      3895 10187
TIME...MOT...LOC 0036Z 218DEG 43KT 3917 10200 

HAIL...<.75IN
WIND...60MPH
 
$$

LUNDQUIST
3 follow-up statements
303 
WWUS53 KGLD 230045
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT THU SEP 22 2016

KSC181-199-230100-
/O.CON.KGLD.SV.W.0588.000000T0000Z-160923T0100Z/
WALLACE KS-SHERMAN KS-
645 PM MDT THU SEP 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHWESTERN WALLACE AND SHERMAN COUNTIES...

AT 645 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
RULETON...MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GOODLAND...KANORADO...RULETON AND EDSON. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 32.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3908 10205 3938 10205 3957 10188 3937 10139
      3895 10187
TIME...MOT...LOC 0045Z 220DEG 39KT 3922 10192 

HAIL...<.75IN
WIND...60MPH
 
$$

LUNDQUIST
085 
WWUS53 KGLD 230050
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT THU SEP 22 2016

KSC199-230100-
/O.CAN.KGLD.SV.W.0588.000000T0000Z-160923T0100Z/
WALLACE KS-
650 PM MDT THU SEP 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WALLACE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3938 10205 3957 10188 3937 10139 3914 10165
      3913 10194 3913 10205
TIME...MOT...LOC 0050Z 221DEG 28KT 3925 10188 

$$

KSC181-230100-
/O.CON.KGLD.SV.W.0588.000000T0000Z-160923T0100Z/
SHERMAN KS-
650 PM MDT THU SEP 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SHERMAN COUNTY...

AT 650 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
RULETON...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GOODLAND...KANORADO...RULETON AND EDSON. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 32.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3938 10205 3957 10188 3937 10139 3914 10165
      3913 10194 3913 10205
TIME...MOT...LOC 0050Z 221DEG 28KT 3925 10188 

HAIL...<.75IN
WIND...60MPH
 
$$

LUNDQUIST
884 
WWUS53 KGLD 230059
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT THU SEP 22 2016

KSC181-230108-
/O.EXP.KGLD.SV.W.0588.000000T0000Z-160923T0100Z/
SHERMAN KS-
659 PM MDT THU SEP 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR SHERMAN COUNTY WILL EXPIRE AT
700 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS OF 55 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3938 10205 3957 10188 3937 10139 3914 10165
      3913 10194 3913 10205
TIME...MOT...LOC 0055Z 218DEG 43KT 3925 10188 

$$

LUNDQUIST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 5:38 PM MDT, 58 minutes earlier.

Area forecast discussion, Sep 22, 5:38 PM MDT, 58 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
538 PM MDT THU SEP 22 2016

.UPDATE...
Issued at 525 PM MDT Thu Sep 22 2016

Increased POPs for this evening to low chance in western areas and
isolated in central and northern areas. Showers and thunderstorms
associated with shortwave trough ejecting ahead of the main upper
low in the Great Basin will continue to move very quickly out of
northeast Colorado. Other more isolated thunderstorms may develop
along a retreating warm front roughly along Interstate 70. Latest
SPC mesoanalysis shows decent instability along and south of the
front, but decreasing rapidly north of the front, as well as
increasing CIN north of the front. There may be a narrow band
along and just north of the front where both instabilty and deep
layer shear will be enough to support a brief severe threat.
Storms are relatively high based at about 6kft, suggesting
damaging winds may be the main hazard. This is also supported by
DCAPE values near and south of the front. This rather marginal and
localized severe threat will quickly diminish with loss of surface
heating by mid evening as storms dissipate.

&&

.SHORT TERM...(This evening through Friday)
Issued at 1243 PM MDT Thu Sep 22 2016

General clearing will continue this afternoon along the western
fringes of an area of retreating high pressure. A large upper low
will approach the CWA overnight and into Friday. The entrance region
of the jet will be positioned over the region, providing very good
forcing in the presence of 50 to 60 kts of bulk shear and CAPE
around 1200 J/Kg. Based on the soundings, any thunderstorm activity
would likely be elevated as LCLs are quite high with the inverted V
sounding profile. Mode of convection should begin as multi-cell
cluster type storms that will form into a line preceding a dry line.
Best storm chances will be during the middle afternoon and will
persist through the evening from west to east. At this time,
damaging wind gusts will be the main concern as DCAPE values will be
in the 1200 to 2000 J/Kg range as the boundary moves through the
CWA. Large hail will be the secondary threat.

Temperatures are forecast to reach the upper 80s to near 90 degrees
this afternoon; however, low fog and stratus prevailed through just
before midday thus we could see slightly lower values. For Friday,
we will see temperatures soar once more into the upper 80s to near
90 degrees with a sharp drop toward the afternoon as much cooler air
is advected into the region. Lows tonight will fall into the 60s
across the entire CWA.

.LONG TERM...(Friday night through Thursday)
Issued at 120 PM MDT Thu Sep 22 2016

For the extended period...the focus for the first portion of the
forecast...Friday night into Saturday...will be the passage of a
cold front associated with the upper low that models do shift from
the Rockies into the Northern Plains during this time. Models do
shift from previous runs in that there is a bit more progression
eastward with this system for the latter portion of the extended.
The blocking upper ridge/low over the Midwest to the East does break
down/give way. This is occurring as a stronger H5/H7 ridge builds
further eastward behind exiting upper low.

For precip...only precip expected in the Extended will coincide with
the ongoing cold frontal passage Friday night into Saturday. The
entire CWA will remain under a Marginal risk for potential severe wx
thru 06z Saturday...tapering to general thunder conditions as precip
wanes going into Saturday morning. Front will linger over extreme SE
portions of the CWA during the day Saturday but the overall trend is
for clearing late there. With the upper ridge building into the
region from the latter half of the upcoming weekend into next
Thursday...dry conditions will be expected.

For temps...early highs in the 75-80F range on Saturday with the
passage of the cold front. By Sunday as the ridge begins to build
into the plains region...wind shift from the NW initially will bring
cooler air with highs Sunday/Monday in the 60s...then increasing for
the remainder of the period into the 70s which will be near to above
normal for next Wed/Thurs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 525 PM MDT Thu Sep 22 2016

Widely scattered thunderstorms through mid evening have a low
probability of directly impacting either KGLD or KMCK. They will
be capable, however, of producing locally strong downburst winds.
Storms will dissipate by midnight with VFR expected through the
remainder of the period. Friday will see gusty south winds develop
by mid to late morning as pressure gradient increases ahead of an
approaching cold front in eastern Colorado. Some wind gusts Friday
afternoon may approach 40kts at KGLD...which may create areas of
blowing dust and reduced visibility.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...024
SHORT TERM...TL
LONG TERM...JN
AVIATION...024
Hazardous weather outlook, Sep 22, 10:04 AM MDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1004 AM MDT THU SEP 22 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231615-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1004 AM MDT THU SEP 22 2016 /1104 AM CDT THU SEP 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE IN EASTERN COLORADO THIS
AFTERNOON AND EVENING. SEVERE WEATHER THREAT IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON NEAR THE
COLORADO STATE LINE...INCREASING IN COVERAGE AND MOVING EAST
ACROSS THE CENTRAL HIGH PLAINS REGION FRIDAY NIGHT. THE MAIN
THREAT WILL BE DAMAGING WINDS 70 MPH OR GREATER. A FEW STORMS MAY
BE CAPABLE OF PRODUCING QUARTER SIZE HAIL.

NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE IN EASTERN
COLORADO FRIDAY AFTERNOON...WITH DAYTIME WINDS GUSTING TO 45 MPH.

PATCHY FROST MAY BE POSSIBLE MONDAY AND TUESDAY MORNINGS ALONG
AND WEST OF HIGHWAY 27.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 22, 5:40 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT THU SEP 22 2016

COZ091-092-230000-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
540 PM MDT THU SEP 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND
NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO UNTIL 600 PM
MDT...

AT 539 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF CHEYENNE WELLS...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS AND RURAL PARTS OF NORTH EAST CHEYENNE COUNTY AND
SOUTHEAST KIT CARSON COUNTY.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 148 AND 176.

LAT...LON 3899 10275 3919 10233 3898 10204 3874 10242
TIME...MOT...LOC 2339Z 227DEG 43KT 3890 10242

LUNDQUIST
Special weather statement, Sep 22, 5:58 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT THU SEP 22 2016

COZ091-092-KSZ013-027-230015-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-SHERMAN KS-
558 PM MDT THU SEP 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND
NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO...
NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 615 PM MDT...

AT 558 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED 14 MILES NORTHEAST
OF CHEYENNE WELLS...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN KIT
CARSON AND NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO...
NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 164 AND 173.

LAT...LON 3884 10220 3905 10238 3925 10198 3908 10179
TIME...MOT...LOC 2358Z 226DEG 48KT 3901 10222

LUNDQUIST
Special weather statement, Sep 22, 6:07 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT THU SEP 22 2016

COZ092-KSZ027-230015-
CHEYENNE COUNTY CO-WALLACE KS-
607 PM MDT THU SEP 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO AND SOUTHWESTERN WALLACE COUNTIES IN WEST
CENTRAL KANSAS UNTIL 615 PM MDT...

AT 605 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR
BRANDON...OR 16 MILES SOUTH OF CHEYENNE WELLS...MOVING NORTHEAST AT
50 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ARAPAHOE AND RURAL PARTS OF EASTERN CHEYENNE COUNTY

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 147.

LAT...LON 3861 10264 3885 10223 3894 10204 3879 10203
      3862 10205
TIME...MOT...LOC 0005Z 219DEG 45KT 3858 10240

LUNDQUIST
Special weather statement, Sep 22, 6:22 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT THU SEP 22 2016

COZ091-092-KSZ013-027-230045-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-SHERMAN KS-
622 PM MDT THU SEP 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND
EASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO...WESTERN WALLACE
COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN
NORTHWESTERN KANSAS UNTIL 645 PM MDT...

AT 621 PM MDT...A LINE OF THUNDERSTORMS WERE LOCATED ACROSS EASTERN
CHEYENNE COUNTY...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS...
WESKAN AND ARAPAHOE AND RURAL AREAS OF EAST CHEYENNE...
FAR WEST WALLACE AND SOUTHWEST SHERMAN COUNTIES.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 155...AND NEAR
MILE MARKER 167.

LAT...LON 3913 10221 3927 10177 3870 10203 3870 10205
      3865 10204 3862 10206 3861 10251
TIME...MOT...LOC 0021Z 219DEG 45KT 3869 10229

LUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 6:22 PM MDTSpecial Weather StatementGLDWallace23 min
Sep 22, 6:47 PM MDTSpecial Weather StatementGLDWallace13 min
Sep 22, 7:06 PM MDTSpecial Weather StatementGLDSherman, Wallace24 min
Sep 22, 7:30 PM MDTSpecial Weather StatementGLDSherman, Wallace15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.